April 5, 2000
Diagnosis and Symptoms
Question from Independence, Missouri, USA:
My 5 year old daughter has elevated blood sugars, mostly at night (250 - 400) and shows no signs or symptoms of diabetes. Tests have been ran including the GAD test and islet of langerhans [antibody] that have come back negative. We were wondering if she could have an infection of some type causing this or something else causing the sugars to be elevated. She has had tests run to check for urinary tract infection and/or bladder infections. They have came back mild or below bad levels of bacteria. We were thinking about taking her to get a second opinion before starting insulin shots because we are not convinced she has either type 1 or 2 diabetes. She is currently taking 1 mg of Prandin [repaglinide, a pill for Type 2 diabetes] before each meal. Any comments would be appreciated.
I have to start by assuming that your small daughter was found to have glucose in her urine at some routine examination and that subsequent testing showed also that she had high fasting blood sugars as well as evidence of definite glucose intolerance as judged by some kind of a glucose tolerance test. She was then found to have what I take to have been negative anti GAD and islet cell antibody (ICA) tests. This last evidence excludes Type�1A (autoimmune) diabetes, which is the commonest form in Caucasian children and leaves the possibility of Type�1B diabetes which is antibody negative and common in African American and Hispanic children; but constitutes only about 5% of new onset cases in Caucasian children. Actual Type 2 diabetes can occur at this age and is not uncommon in a child who is overweight. There are other possible forms of diabetes such as the various types of MODY (Maturity Onset Diabetes in the Young).
Specific diagnosis can however be an expensive and stressful affair for a 5 year old and is really not necessary for effective control of blood glucose. For a start you might ask the doctor though about a Hemoglobin A1c test; this is a measure of the average blood sugar over the last three months and if the result is near or below the usual upper level of normal which is 6.5% in most labs, there would be no need to consider insulin, at least for the time being. In judging medication, it might be a help to know what the serum insulin level is, ideally after a glucose load so as to differentiate Type 2 from Type 1B and MODY.
The high blood sugars at night may be due to the use of repaglinide which is a relatively short acting drug which would cover the rise in glucose after meals; but probably not in the night if the last dose had been given around 7:00 P.M. Since this drug acts by stimulating insulin release, in the long run it might lead to islet cell exhaustion and if medication as opposed to just exercise and diet is needed, it might be better to consider metformin [a different pill for Type 2 diabetes] to control blood sugars. This drug acts by reducing the output of glucose from the liver; but be sure to talk over any changes with the doctor.
Additional comments from Dr. Bill Quick:
If your daughter is not being followed by a pediatric diabetes team, you definitely should ask for a “second opinion.” Re-testing of the antibodies in another laboratory might uncover a prior “false negative” result (if the new test is positive); if the tests are positive when re-run, your daughter has Type 1 diabetes and belongs on insulin. Repaglinide and metformin have not been studied extensively in children, and do have side effects. Use of these medications should be under the guidance of experienced pediatric endocrinologists.